Restless legs syndrome is commonly co-morbid with medical conditions that are treated with antidepressant medications, such as depression, anxiety, fibromyalgia, and chronic insomnia disorder. Evidence from case reports and cross-sectional studies suggests that antidepressants may induce or worsen restless legs syndrome and increase periodic limb movements. We undertook a systematic review of the literature to identify and collate all prospective studies that measured restless legs syndrome symptoms and/or periodic limb movements following the introduction of an antidepressant. Eighteen studies were eligible for inclusion. Current data indicate that onset or exacerbation of restless legs syndrome and rise in frequency of periodic limb movements are uncommon following the initiation of an antidepressant. Among the various antidepressants, mirtazapine may be associated with higher rates of restless legs syndrome and periodic limb movements. One small study of normal volunteers suggested that venlafaxine may be associated with an increase in restless legs syndrome symptoms and periodic limb movements. Sertraline, fluoxetine, and amitriptyline appear to increase periodic limb movements that do not disrupt sleep and are thus unlikely to be clinically significant. On the other hand, bupropion may reduce restless legs syndrome symptoms, at least in the short term. Sedating antidepressants such as trazodone, nefazodone, and doxepin do not seem to aggravate periodic limb movements. The current evidence is limited by poor study design, inadequate use of standardized questionnaires, and heterogeneous populations studied for variable lengths of time. Future research should attempt to remedy these shortcomings.
Keywords: Antidepressant; Periodic limb movements; Restless legs syndrome; Willis-Ekbom disease.
Copyright © 2017 Elsevier Ltd. All rights reserved.